Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 67, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 1997, 6:29 PM MDT for Baca County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 25, 1997, 6:29 PM MDT (00:29 UTC)
- Expired
- Jun 25, 1997, 7:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Baca County, CO
The radar
The Pueblo radar (KPUX), 191 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:32 PM MDT | Hail 0.75 | Campo, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1043 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
929 WUUS1 KPUB 260029 RRA SVRPUB COC009-260130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 629 PM MDT WED JUN 25 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHERN BACA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 730 PM MDT * SOME LOCATIONS AFFECTED OPEN COUNTRY OF SOUTHWEST BACA COUNTY THROUGH 700 PM NEAR CAMPO BY 720 PM * AT 625 PM RADAR SHOWED A SEVERE STORM 23 MILES SOUTHWEST OF SPRINGFIELD OR 15 MILES WEST OF CAMPO MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:06 PM MDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jun 25, 2:06 PM MDT, 4 hours 23 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT WED JUN 25 1997 THE FORECAST CONCERN FOR TONIGHT WILL BE THE STRENGTH AND COVERAGE OF THUNDERSTORMS. DEW POINTS OVER THE EASTERN PLAINS TODAY ARE IN THE LOWER TO MID 50S AND THE ATMOSPHERE HAS BECOME MORE UNSTABLE. GOES LIFTED INDICIES AT 18Z WERE -3 TO -4...BUT CAPES WERE FAIRLY LOW MOSTLY BELOW 900 J/KG...BUT LOCATIONS NEAR THE PALMER DIVIDE SHOWED HIGHER CAPES. DURING THE NEXT COUPLE HOURS THE ATMOSPHERE WILL LIKELY DESTABILIZE EVEN MORE. STILL LOOKS LIKE THE BEST CHANCE FOR SEVERE WX WILL BE OVER THE PIKES PEAK/PALMER DVD AREA...WHERE THE TORNADO WATCH IS IN PLACE. BUT WE MAY ALSO SEE SOME SEVERE WEATHER OVER PLACES LIKE KIOWA...BENT...AND PROWERS COUNTIES. THUNDERSTORMS COULD LINGER INTO THE LATE EVENING HOURS OVER SOME AREAS OF THE PLAINS AS OUTFLOW BOUNDARIES HELP TO SUSTAIN CONVECTION. THE SAN LUIS VALLEY AND SW MTNS CONTINUE TO BE FAIRLY DRY AND WOULD EXPECT ONLY ISOLATED OR WIDELY SCATTERED EARLY EVENING ACTIVITY. GUIDANCE TEMPS LOOK OK.
In the hours before
Special weather statement, Jun 25, 2:17 PM MDT, 4 hours 12 minutes before
COZ070-073-252220- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 216 PM MDT WED JUN 25 1997 ...STRONG THUNDERSTORM MOVING EAST OF THE WET MOUNTAINS... A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 165 BETWEEN FAIRVIEW AND SAN ISABEL IN THE WET MOUNTAINS THROUGH 225 PM AND TO NEAR BEULAH BY 300 PM. THIS STORM WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 40 MPH...SMALL HAIL AND DANGEROUS LIGHTNING. AT 215 PM...DOPPLER RADAR6 SHOWED THE STORM 6 MILES SOUTHWEST OF BEULAH...OR 28 MILES SOUTHWEST OF PUEBLO. THE STORM WAS MOVING EAST NORTHEAST AT 5 MPH. SR/KT
Special weather statement, Jun 25, 3:13 PM MDT, 3 hours 16 minutes before
COZ067-071-072-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 313 PM MDT WED JUN 25 1997 ...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH 325 PM...AND TO NEAR BLACK FOREST BY 345 PM. ANOTHER STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 345 PM. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING. AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE ACADEMY. THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 15 MPH. A TORNADO WATCH IS IN EFFECT FOR EL PASO AND TELLER COUNTIES UNTIL 800 PM. SR/KT
Special weather statement, Jun 25, 3:14 PM MDT, 3 hours 15 minutes before
COZ067-071-072-252215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 313 PM MDT WED JUN 25 1997 ...THUNDERSTORMS MOVING ACROSS EL PASO COUNTY... STRONG THUNDERSTORMS WILL MOVE ACROSS THE AIR FORCE ACADEMY THROUGH 325 PM...AND TO NEAR BLACK FOREST BY 345 PM. ANOTHER STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN COLORADO SPRINGS THROUGH 345 PM. THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...WIND GUSTS UP TO 55 MPH...HAIL...AND FREQUENT LIGHTNING. AT 310 PM...RADAR SHOWED THE NORTHERN STORM NEAR THE AIR FORCE ACADEMY. THE OTHER STRONG THUNDERSTORM WAS 5 MILES SOUTH OF DOWNTOWN COLORADO SPRINGS. MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 15 MPH. A TORNADO WATCH IS IN EF FECT FOR EL PASO AND TELLER COUNTIES UNTIL 800 PM. SR/KT
Local storm report, Jun 25, 5:09 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 516 PM MDT WED JUN 25 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0509 PM 10 SW LA JUNTA CO 0.75 INCH HAIL 06/25/97 OTERO
Local storm report, Jun 25, 5:16 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 516 PM MDT WED JUN 25 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0509 PM 10 SW LA JUNTA CO 0.75 INCH HAIL 06/25/97 OTERO
Local storm report, Jun 25, 6:27 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT NATIONAL WEATHER SERVICE PUEBLO CO 638 PM MDT WED JUN 25 1997 TIME(MDT) .....CITY LOCATION..... ST ...EVENT/REMARKS... DATE(MDT) ....COUNTY LOCATION.... 0632 PM L 15 W CAMPO CO 0.75 INCH HAIL 06/25/97 BACA
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 8:25 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.